Missouri, 2016

Damaging Winds in Missouri, December 25, 2016

December 25, 2016 · NWS EAX · 2 events in 2 counties and zones

On Christmas Day afternoon a line of unseasonably strong storms moved through eastern Kansas and into western Missouri. These storms ultimately moved through the area with little incident, but they did produce some strong winds just east of Kansas City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On Christmas Day afternoon a line of unseasonably strong storms moved through eastern Kansas and into western Missouri. These storms ultimately moved through the area with little incident, but they did produce some strong winds just east of Kansas City. In Clinton the AWOS station reported 64 mph winds, and a report of 60 mph winds was received near Interstate 70 in the vicinity of Marshall, MO.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 25, 5:31 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Dec 25, 5:31 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
531 PM CST Sun Dec 25 2016

.Discussion...
Issued at 245 PM CST SUN DEC 25 2016

Early afternoon weather has been strongly tied to warm front and
pockets of clear skies. Warm front currently aligned WNW-ESE from
STJ to Moberly. North of this line, stratus and areas of fog have
remained in place with temperatures in the 40s. Southward, partly
sunny skies and continued moisture transport have allowed
temperatures to warm into the middle to upper 60s with sfc Td in the
upper 50s to near 60. Currently, a narrow line of low-topped
convection has continued to push east across Kansas during the
daylight hours. Sporadic damaging wind gusts have been reported
along the line. Environmentally, even with poor lapse rates, the
aforementioned sfc heating has provided roughly 100-400 J/kg of
SBCAPE to develop in the southwest portion of the CWA. Instability
will generally remain as-is or slowly increase during the remainder
of the afternoon in areas south of the warm front, but most
locations should realize AOB 500 J/kg of SB/MU CAPE. While normally
this is very low instability, the amount of wind shear will more
than compensate, with 50-70 kts of effective shear through the storm
layer along and ahead of the line of storms. Timing-wise, the
arrival of the line is expected to reach far eastern Kansas around
5PM, the KC Metro area between 530-7PM, and Kirksville around 9PM.
The largest negative factor for a more widespread strong/severe wx
threat is the lack of unstable surface-based parcels. While enough
elevated instability is expected to maintain some semblance of the
convective line through the entire CWA, thanks in part to strong
linear forcing, there remains limited instability in the lowest
layer of the atmosphere. The structure of this convection would most
likely support a damaging wind threat, esp due to very strong winds
translating down just above the surface, and a non-zero brief
tornado threat. However, any stable layer near the surface will
greatly mitigate these threats. At this time, there appears to be a
narrow window between 23-01Z across eastern Kansas into far western
Missouri where limited surface-based instability will reside where a
small potential for strong to briefly-severe weather is possible. The
greatest storm threat will be localized wind gusts of 50-60 mph. This
window should quickly end by 02Z as instability weakens and the low-
levels decouple. While again this does not appear to be a widespread
storm threat, the unusual time of the year and any outdoor activities
during the holiday with nice weather may lead to a higher
vulnerability of the population.

No notable weather is expected for the remainder of the work week,
with temperatures remaining above seasonal averages for this time of
year. The next chance for precipitation will come for the weekend,
although much uncertainty still remains with coverage and timing.

&&

.Aviation...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 531 PM CST SUN DEC 25 2016

A line of thunderstorms is rapidly moving towards the terminals this
evening. This is a thin line of storms, so the storms will not last
long at the terminals. Expect the storms to blow through the
terminals between 00z and 02z this evening, after which CIGs will
quickly lift into the VFR range. Strong south to southwest winds will
prevail through the rest of the night, veering to the west Monday
afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Cutter
Hazardous weather outlook, Dec 25, 5:06 AM CST, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
506 AM CST SUN DEC 25 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
506 AM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 DENSE FOG STILL OCCUPIES MOST OF WESTERN MISSOURI AND IS EXPECTED TO
CONTINUE THROUGH 9AM. SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS
WILL PUSH THROUGH W MO THIS MORNING WITH ONLY LIGHTNING AND SMALL
HAIL POSSIBLE. UNSEASONABLY WARM TEMPERATURES WILL HELP DEVELOP A
LINE OF STRONG TO SEVERE STORMS OVER CENTRAL KANSAS. THIS LINE WILL
MOVE EAST IN A N-S ORIENTED LINE REACHING THE KS/MO BORDER AROUND
7-8PM. STRONG WINDS BETWEEN 40-50 MPH ARE POSSIBLE WITH THIS LINE OF
STORMS WITH ISOLATED AREAS GREATER THAN 58 MPH POSSIBLE WITH STRONGER
STORMS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 NO HAZARDOUS WEATHER IS EXPECTED DURING THIS PERIOD.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Dec 25, 6:04 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
604 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND GST     ST. JOSEPH              39.77N 94.85W
12/25/2016  M50 MPH          BUCHANAN           MO   ASOS

&&

LAFLIN
Local storm report, Dec 25, 6:15 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     S ATCHISON              39.56N 95.12W
12/25/2016  E50 MPH          ATCHISON           KS   911 CALL CENTER

            ONE POWER POLE DOWN...OTHER DETAILS UNKNOWN AT THIS TIME
            AND ONLY REPORT OF WIND DAMAGE RECEIVED FROM THE AREA

&&

LAFLIN
Special weather statement, Dec 25, 6:24 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
624 PM CST SUN DEC 25 2016

MOZ029-037-260100-
Jackson MO-Clay MO-
624 PM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON AND SOUTHERN
CLAY COUNTIES UNTIL 700 PM CST...

At 624 PM CST, Doppler radar was tracking a strong thunderstorm over
North Kansas City, moving northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kansas City, Independence, Blue Springs, Raytown, Liberty, Gladstone,
Excelsior Springs, North Kansas City, Sugar Creek, Claycomo,
Courtney, Pleasant Valley, Glenaire, Avondale, Oakview, Sibley,
Missouri City, Excelsior Estates, River Bend and Kansas City
Downtown.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 1 and 17.
 Interstate 35 in Missouri between mile markers 1 and 21.
 Interstate 29 between mile markers 0 and 2.
 Interstate 470 near mile marker 16.
 Interstate 435 between mile markers 48 and 67.

LAT...LON 3939 9421 3907 9421 3896 9460 3913 9460
      3914 9459 3916 9460 3923 9460
TIME...MOT...LOC 0024Z 240DEG 34KT 3910 9453

Blair
Local storm report, Dec 25, 7:06 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
706 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     PLEASANT HILL           38.79N 94.27W
12/25/2016  E50 MPH          CASS               MO   OFFICIAL NWS OBS

            4 TO 6 INCH BRADFORD PEAR BRANCH SPLIT

&&

LAFLIN
Special weather statement, Dec 25, 7:51 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
751 PM CST SUN DEC 25 2016

MOZ054-260215-
Henry MO-
751 PM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR HENRY COUNTY UNTIL 815 PM CST...

At 751 PM CST, Doppler radar was tracking a strong thunderstorm over
Montrose, or 13 miles southwest of Clinton, moving northeast at 60
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Clinton, Windsor, Calhoun, Deepwater, Montrose, Coal, Tightwad and La
Due.

LAT...LON 3834 9407 3856 9359 3855 9351 3830 9352
      3821 9402 3822 9408
TIME...MOT...LOC 0151Z 245DEG 52KT 3827 9399

Laflin
Special weather statement, Dec 25, 8:28 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
828 PM CST SUN DEC 25 2016

MOZ039-260245-
Saline MO-
828 PM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SALINE COUNTY UNTIL 845
PM CST...

At 828 PM CST, Doppler radar was tracking a strong thunderstorm near
Sweet Springs, moving northeast at 50 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Marshall, Slater, Sweet Springs, Gilliam and Mount Leonard.

This includes Interstate 70 in Missouri between mile markers 67 and
76.

LAT...LON 3912 9294 3910 9293 3893 9332 3894 9338
      3907 9349 3933 9309 3913 9292
TIME...MOT...LOC 0228Z 236DEG 42KT 3905 9335

Laflin

The radar

The Pleasant Hill radar (KEAX), 65 km away, was scanning. The volume nearest the first event began at 02:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
December 25, 8:35 PM CST to 8:37 PM CST
Where
Henry County, 0.88 mi SW of Clinton
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
38.370, -93.780

The AWOS station in Clinton, Missouri recorded a 64 mph wind gust with the line of storms that went through that area.

Thunderstorm Wind, Saline

When
December 25, 8:50 PM CST to 8:52 PM CST
Where
Saline County, 3.5 mi WNW of Napton
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.070, -93.140

Broadcast media reported to the NWS a 60 mph wind gust from near Marshall, Missouri.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666902, 666903.